A Clinical Vignette By Proxy Tips

A 6-year-old boy was seen in a physician’s office for possible pneumonia. According to his mother, the child had been coughing and wheezing for the past 6 days. In addition, the mother stated that the child had a temperature of 103.9°F (39.9°C), decreased oral intake for the last 3 days, and decreased urine output for 2 days. The child had been treated with home albuterol nebulizers and antibiotics for 3 days. Over the last 24 hours, the child developed nausea, vomiting, and diarrhea. A sibling in the house had been diagnosed with bronchitis.

The child’s past medical history included neurofibromatosis, asthma, seizure disorder, attention-deficit/hyperactivity disorder, and pneumonia. The child had a prior workup that showed negative results for hyperglycemia. Current medications included methylphenidate, 20 mg twice per day; the albuterol nebulizer treatments; and amoxicillin, 250 mg 3 times per day. He had no known drug allergies.

Family history was positive for a mother with neurofibromatosis and insulin-dependent diabetes mellitus. There was also a family history of asthma. The child lived with his parents and 1 sister. There were no smokers in the household, but there was an inside dog. They had central heat, and the boy’s immunizations were current.

Physical examination revealed a well-nourished, well-developed, lethargic, and ill-appearing boy who was uncooperative and somnolent during the initial examination. His temperature was 96.5°F (35.8°C), pulse rate was 129 beats per minute, blood pressure was 116/56 mm Hg, and respiratory rate was 28. His eyes had a disconjugate gaze, but the remainder of the HEENT examination was normal. Results of cardiovascular examination were normal, and his lungs were clear to auscultation with no wheezing noted. Although the neurologic examination was difficult to assess secondary to the child’s lethargy, he did move all extremities. His skin showed multiple café-au-lait areas and was extremely diaphoretic.

Initial laboratory evaluation revealed a white blood cell count of 16,200/mL (normal range, 3500–10,000/mL), plasma sodium level of 140 mmol/L (normal range, 135–145 mmol/L), plasma chloride level of 106 mmol/L (normal range, 98–107 mmol/L), plasma potassium level of 2.3 mmol/L (normal range, 3.5–5.0 mmol/L), plasma carbon dioxide level of 20 mmol/L (normal range, 22–28 mmol/L), normal serum urea nitrogen and creatinine levels, and a plasma glucose level of 31 mg/dL (normal range, 60–110 mg/dL). Owing to mental status concerns, a computed tomography scan of the head was performed with normal results. The child was admitted for further evaluation.

Following multiple injections of intravenous (i.v.) glucose during the first 3 hours after admission, the child’s blood sugar rose appropriately, only to fall again shortly after the physician left the room. The patient’s blood sugar level then normalized for the next 48 hours. On day 3, the child’s mother was informed that administration of i.v. glucose was being discontinued. That night, the child’s blood sugar level dropped into the high 40s despite repeated attempts to treat with i.v. solutions. Curiously, once the day shift started, the child’s blood sugar level again normalized.

Very early the next morning, the child’s blood sugar level once again dropped, this time into the 30s, with poor response to appropriate measures. Growth hormone, cortisol, insulin, C peptide, and lactate levels were measured. The child’s blood sugar level continued to fluctuate despite aggressive management. Of interest is that at one time during this episode, the i.v. tubing was noted to be leaking. Upon inspection, the tubing had a hole that looked like it was created by a needle.

Once the blood sugar level normalized again, dextrose was removed from the i.v. solution. Without the mother’s knowledge, however, the i.v. bag was intentionally mislabeled to suggest ongoing dextrose administration. The child’s subsequent blood sugar levels remained normal.

Suspicions that the mother was injecting some of her insulin into the child’s i.v. access were triggered by the fact that her son’s abnormally low blood sugar levels occurred only when she was in the room. The mother also voiced concern that her child was becoming a diabetic just like her, and the child knew how to perform his own finger prick for glucose monitoring. Behavioral aberrations on the part of the mother were also noted, as evidenced by her remaining curled up in a fetal position on the parent’s bed during her child’s most severe hypoglycemic episode.

On the fifth day of admission, the mother was removed from the room and the child’s blood sugar level subsequently remained normal. Laboratory results received that day from analysis of blood drawn on day 3 showed an insulin level of 9776 µU/mL (normal range, 5–25 µU/mL) and a C peptide level of 0.5 ng/mL (normal range, 0.8–4.0 ng/mL). The mother subsequently expressed concern about her child’s blood sugar level and confessed to covert administration of insulin. The child was removed from the mother’s custody and made a full recovery.